Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 11, 2020, 10:13 AM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2020, 10:13 AM CST (16:13 UTC)
- Expired
- Jan 11, 2020, 11:00 AM CST
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, MS, Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 7:57 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.2
The text
As transmitted.
995
WUUS54 KMOB 111613
SVRMOB
MSC041-111-153-111700-
/O.NEW.KMOB.SV.W.0003.200111T1613Z-200111T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1013 AM CST Sat Jan 11 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Perry County in southeastern Mississippi...
Wayne County in southeastern Mississippi...
Northwestern Greene County in southeastern Mississippi...
* Until 1100 AM CST.
* At 1012 AM CST, severe thunderstorms were located along a line
extending from Moss to Purvis, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Richton and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CST for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
3189 8847 3125 8885 3124 8915
TIME...MOT...LOC 1612Z 234DEG 52KT 3184 8916 3113 8942
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
271
WWUS54 KMOB 111630 RRA
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1030 AM CST Sat Jan 11 2020
MSC041-111-153-111700-
/O.CON.KMOB.SV.W.0003.000000T0000Z-200111T1700Z/
Perry MS-Wayne MS-Greene MS-
1030 AM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR NORTHERN PERRY...WAYNE AND NORTHWESTERN GREENE COUNTIES...
At 1030 AM CST, severe thunderstorms were located along a line
extending from Barnett to 3 miles southeast of Sunrise, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waynesboro, Richton and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CST for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
3189 8847 3125 8885 3124 8915
TIME...MOT...LOC 1630Z 234DEG 52KT 3198 8893 3127 8919
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 9:01 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 11, 9:01 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
901 AM CST Sat Jan 11 2020
.DISCUSSION...See updated information for land areas below.
&&
.UPDATE...Based on the latest tidal heights seen in the Inundation
Dashboard, have cancelled the Coastal Flood Advisory. Tornado
Watch 13 remains in effect until 4 pm for the entire area. No
other major changes at the moment. /29
&&
.PREV DISCUSSION... /issued 615 AM CST Sat Jan 11 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...IFR conditions were reported at the TAF sites at
issuance. Sub-VFR conditions will persist, as showers and storms
ramp up through the day. At this time, a squall line is located
over western Kentucky, down into northern Mississippi, and into
east-central Louisiana. This line of heavy showers with embedded
thunderstorms will continue to progress eastward into our area by
late morning. There is the potential for severe storms to develop
ahead of the line as well. Expecting the line to move east of MOB
and BFM by 20Z and then through PNS by 22Z. By this evening, the
storm and shower activity will be well to the east of the TAF
sites. Clouds will also begin to thin out somewhat, with VFR
conditions expected to return later this evening. In addition to
heavy rain and severe storms, strong LLWS will be a concern for
all TAF sites through the first part of the afternoon as the
squall line approaches and progresses through the area.
Furthermore, strong sustained southeast to southwest winds will
continue through this afternoon. Outside of any storms, 15 to 25
knots sustained winds are expected, with wind gust up to 35 knots.
However, by this evening winds will decrease substantially,
becoming light and variable overnight. /26
PREV DISCUSSION... /issued 455 AM CST Sat Jan 11 2020/
NEAR TERM /Now Through Saturday night/...The long anticipated
severe weather event will finally be affecting our area today. A
deep mid/upper level shortwave trough over central Texas very
early this morning weakens slightly today, but becomes slightly
negatively tilted as it lifts up to just south of Lake Michigan by
sunset this evening. In response to the mid/upper trough taking on
the negative tilt, a 55 to 75 knot not low level jet will eject
east across southeast Mississippi into southwestern Alabama this
morning and then diminishing to 35 to 50 knots by late this
afternoon.
The main convective response to this pattern will be a QLCS
(Quasi-Linear Convective System) which will advance east across
our area today. At this time, the line of storms is approaching
the Mississippi river from the west, and the line is expected to
make a steady eastward progress across the southeastern states
today. It still appears that the line of storms will be moving
into our interior southeast Mississippi counties by around mid
morning, and be near the Mississippi/Alabama line by around noon.
By mid afternoon the line should be oriented along the I-65
corridor in south central Alabama down toward the extreme western
Florida panhandle, and then continue east across south central
Alabama (east of I-65) and the remainder of the western Florida
panhandle through late afternoon and into the early evening
hours. The line should be east of our entire area by around 8 PM
at the latest. Our entire forecast area remains under an Enhanced
Risk of severe storms today, although latest data suggests that
the highest potential for severe weather will likely be west of
the I-65 corridor as the line should begin to show a slight
weakening trend east of I-65 and over the Florida panhandle as the
low level jet begins to lift out. Some of the Convective Allowing
Models (CAMS) continue to support for the possibility of some
discrete cells to develop out ahead of the eastward advancing
QLCS. Forecast soundings across the area presently show a warm
nose at around 750 MB, and this cap has kept any scattered deep
convection from developing overnight, but this cap looks to erode
by around 10 AM this morning, and that is about the time that some
of the CAMS begin to show some isolated discrete cells developing
over interior southwest Alabama. Potential for tornadic activity
will be highest with these discrete cells. 0-1 KM Helicity values
could maximize at around 300-400 M2/S2 out ahead the squall line,
and combined with MLCAPE values of around 1000 to 1500 J/KG, a
strong tornado still cannot be ruled out.
The primary severe threat however will be associated with the
squall line (QLCS) in the form of damaging straight line winds and
a few mesovortex tornadoes. With the strong low level jet situated
over the area, convective wind gusts of up to around 70 mph will
be possible with some of the stronger storms along the line. As we
mentioned earlier, this convective wind damage potential associated
with the line will be greatest west of the I-65 corridor, although
the entire area is at risk.
Outside of the thunderstorms, it will be windy today with a south
wind of 15 to 25 mph with some gusts up to near 40 mph. A Wind
Advisory remains in effect until 6 PM this afternoon for the
entire area. With the strong onshore flow, we are also looking at
the potential for some more minor coastal flooding. There was some
minor coastal flooding in our more flood prone low lying coastal
areas overnight near the time of high tide. While that was the
most likely time for minor coastal flooding to occur, water levels
will remain above normal through today and additional minor
coastal flooding could occur in some areas. A Coastal Flood
Advisory remains in effect until 6 PM.
By tonight the severe storm threat will be over, although a few
lingering showers or storms will be possible over our far eastern
zones. Winds will be diminishing as well.
Highs today will range from the lower 70s over our western zones
to the middle 70s over our eastern and coastal zones. Lows tonight
will be cooler in the wake of the front, with lows ranging from
the lower 40s over our interior western zones to the lower 50s
over our southeastern and coastal zones.
/12
SHORT TERM /Sunday Through Monday night/...The short term period
will begin as an upper level ridge builds off the east coast over
the Atlantic and a trough persists over the western CONUS. A couple
disturbances will progress from the southeast over the central CONUS
and up through the Great Lakes and upper Ohio Valley regions Sunday
through Monday as well. Meanwhile, the surface cold front that is
expected to bring severe storms and rain earlier in the weekend is
expected to stall to the southeast of the area. However, with the
upper level ridge building over the Atlantic, the front is expected
to move back north over the area as a warm front and bring with it
increased chances of rain for the beginning of the work week.
Temperatures will run well above normal for this time of year, with
highs in the upper 60s to lower 70s on Sunday. Lows Monday morning
will be in the lower to upper 50s west of I-65 and in the upper 50s
to lower 60s east of I-65. Along the coast, lows will be in the
lower to mid 60s. By Monday, highs are then expected to reach the
mid 70s, mainly in the east.
Lastly, a HIGH risk of rip currents remains in effect through Sunday
night, with a moderate risk following through Monday night. /26
LONG TERM /Tuesday Through Friday/...By Tuesday, mainly zonal flow
will be the story aloft over the northern Gulf coast as upper level
high pressure builds over the Gulf of Mexico. By Friday, an upper
level ridge will progress over the eastern CONUS. At the surface,
the warm front that moved north over the northern Gulf coast Monday
will weaken and dissipate over the Tennessee Valley by Tuesday.
However, southerly flow will continue to bring in warm, moist air up
from the Gulf through midweek. Additionally, another cold front will
move over the central Plains and approach the southeast by this
time. This front will then move over the southeastern CONUS on
Thursday with southerly flow returning for Friday. This pattern will
therefore keep chances of rain for most areas through much of the
work week.
Temperatures will continue to be well above normal through
Wednesday, with highs reaching the mid to upper 70s. With cold FROPA
Thursday, highs will decrease to be in the upper 60s to lower 70s
through Friday. Lows will be in the lower to mid 60s Tuesday and
Wednesday mornings. By Thursday morning, lows will begin a downward
trend, with temperatures in the mid 50s to lower 60s. By Friday
morning, lows are expected to be in the upper 40s to mid 50s. /26
MARINE...Moderate to strong southeast winds will continue to
strengthen tonight, becoming southerly this morning as a cold front
approaches from the west. Gusts to gale force are expected today as
well as high sea states over the open Gulf waters. Thus, a Gale
Warning remains in effect through this afternoon for the open Gulf
waters. Strong to severe storms will also likely impact the marine
area today with the potential for damaging winds and perhaps a few
tornadoes. Strong onshore flow will diminish and become westerly
this evening, with a light northerly flow developing later tonight.
However, seas will remain elevated through this evening and into the
early morning hours. Therefore, the Small Craft Advisory for the
open Gulf waters originally in effect from this afternoon until this
evening has been extended until 3AM Sunday. A light easterly flow
then follows for Sunday, with a light to moderate southerly flow
likely Monday through Wednesday. /26
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.
High Rip Current Risk through late Sunday night for ALZ265-266.
High Surf Warning until 9 PM CST this evening for ALZ265-266.
FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.
High Rip Current Risk through late Sunday night for FLZ202-204-
206.
High Surf Warning until 9 PM CST this evening for FLZ202-204-206.
MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
079.
GM...Small Craft Advisory from 3 PM this afternoon to 3 AM CST Sunday
for GMZ650-655-670-675.
Gale Warning until 3 PM CST this afternoon for GMZ650-655-670-
675.
Small Craft Advisory until 6 PM CST this evening for GMZ630>636.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jan 11, 6:25 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 625 AM CST Sat Jan 11 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-121230- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 625 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. ...WIND ADVISORY IN EFFECT TO 6 PM CST THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT 6 PM CST SATURDAY... ...HIGH SURF WARNING IN EFFECT TO 9 PM CST THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT TODAY THROUGH LATE SUNDAY NIGHT... .DAY ONE...Today and Tonight Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Surf Advisory. Wind Advisory. Coastal Flood Advisory. High Surf Warning. A High Surf Warning is in effect today for surf heights up 8 to 10 feet. A Wind Advisory for the entire area today. South winds 15 to 25 mph with frequent gusts of 35 to 40 mph expected. A Coastal Flood Advisory remains in effect today. We are past the peak time of concern for coastal flooding, but water levels will remain 1 to 2 feet above predicted levels today, and minor coastal flooding will continue to be possible today. There is a HIGH RISK for rip currents along the Gulf beaches of Alabama and Northwest Florida continues today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A HIGH RISK for rip currents along the Gulf beaches of Alabama and Northwest Florida continues through Sunday night. Heavy rainfall potential returns to the area during the early to middle part of next week as the cold front stalls over the Gulf and moves back north into our area as a warm front through Wednesday, which could result in some localized flooding, and will likely prolong the current river flooding. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks will be likely today. GMZ630>636-650-655-670-675-121230- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 625 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. ...GALE WARNING IN EFFECT TO 3 PM CST TODAY FOR GULF MARINE ZONES... ...SMALL CRAFT ADVISORY IN EFFECT TO 6 PM CST TODAY FOR ALL MARINE ZONES... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF MARINE ZONES TONIGHT... .DAY ONE...Today and Tonight Hazardous conditions for small craft will continue over the marine area through tonight. Small Craft Advisories or Gale Warnings remain in effect. A line of strong thunderstorms will move from west to east across the marine area today. Locally higher winds and seas are expected with the passage of the line of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Jan 11, 9:52 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
952 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM NON-TSTM WND DMG 1 SSW BRADLEY 31.02N 86.73W
01/11/2020 ESCAMBIA AL BROADCAST MEDIA
BRADLEY FIRE DEPARTMENT REPORTS TREE DOWN ON
MIDDLE CREEK RD. REPORT VIA SOCIAL MEDIA.
&&
BBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 10:06 AM CST | Severe Thunderstorm Warning | MOB | Perry, Stone | 54 min |
| Jan 11, 10:55 AM CST | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 50 min |
| Jan 11, 10:55 AM CST | Severe Thunderstorm Warning | MOB | George, Greene, Perry, Stone | 50 min |
| Jan 11, 11:43 AM CST | Special Weather Statement | MOB | Greene | 62 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.